Aa
A
A
A
Close
Acne Community
5.4k Members
Avatar universal

accutane and hair loss

SO I took accutane 6 years ago and 4 months into my treatment my hair fell out. Now 6 yrs later my hair still falls out everyday and my hair is so thin I am beginning to see my scalp (as a 23 yr old girl this is very upsetting). I would like to know if anyone has taken accutane, experienced hair loss, but has had there hair re-grow?? Is there any treatment that has reverse the devastating effect of hair loss in accutane users??
8 Responses
309783 tn?1271958229
Thankyou for your comments, i have also read your other post. Changes to the hair and nails are potential side effects mentioned in the leaflet enclosed with accutane. I actually had increased hair growth while on accutane (I've taken it twice, as you say in your other post, one course is not always enough to result in long term remission) My hair growth returned to normal after treatment and i'm very sorry to hear yours has not yet done so. it is unusual for hair loss to start 4 months into treatment, side effects usually lesson after about 3 months. Did you increase your dose at 4 months? Does your doctor agree that there was a causal link between the accutane and your hair loss or have you been screened for other conditions? I experienced hair loss due to stress when my parents split up (years before taking accutane) i took vitamin B tablets and also had hair extensions. I'm also sorry to hear you still have acne and must be reluctant to take a second course of accutane. However, as accutane changes your skin sometimes treatments that failed before eg antibiotics, Differin gel or an anti-androgen pill may now work. Loiloi x
Avatar universal
Hi Loiloi x,

I'm not sure if you are confusing me with someone else, but this is actually my first posting on this website. Either way, there was no change to my accutane treatment. As for my doctor, he told me accutane does not cause the hair to fall out and told be to use Rogaine. I actually believed him, until I looked online and saw other people had the same experience as I have with accutane and hair loss. As for other treatment for my acne, thanks but no thanks; i will learn to deal with it.
Avatar universal
Sorry for the confusion. I realized your read the message I wrote to another person.
309783 tn?1271958229
Yes i read both your post and your message to another member. Your doctor was mistaken in thinking there was no possible link between accutane and hair growth. The wording in the accutane leaflet is "there may be a loss (or rarely an increase) of hair". As for learning to deal with your acne, good for you, and i hope you out-grow it soon. Best Wishes, Loiloi x
Avatar universal
I was 33 yrs old when i did my first round of Accutane.  I made it through the first 6 month treatment.  Within 6 months I was doing another treatment but I could not stand the side affects and quit 3 1/2 months into it against dermo and family drs advice.  Accutane initially worked for my acne problem but caused all sorts of other problems in my body.  I did not experience the hair loss but i went from having straight hair to having curly hair.  I'm now going to be 37 yrs old and currently having another out break of the cystic acne and am searching for other options and treatments besides Accutane.  I trusted and believed my dermo to in what he told me about Accutane's side affects and have come to believe that no one knows the power of this drug.
Avatar universal
ive had the same problem.  i took accutane about 5 years ago..im still experiencing hair loss..like ur doctor, mine said the same thing--tht its not caused by accutane, but im positive it is..ive been researching this for a long time now and i have found that accutane is vitamin a--and too much vitamin a (accutane def has too much) can cause vitamin a toxicity or hypervitaminosis a..basically from what ive been reading--its the opposite of having a deficiency of a vitamin--its having too much of that vitamin..now it can be acute hypervitaminosis a or chronic hypervitaminosis a..if its accute..then the hair loss would have stoipped right after treatment of accutane..if its chronic..it will last a long time..maybe forever..rogaine does not help..because the chronic effects will still last so even if ur hair does start to grow back from rogaine, it will just fll back out again..im def still hopeful though..im researching it more and more everyday..let me know if you wanna know anything else!!  
309783 tn?1271958229
The makers of accutane recognise that changes to the hair do occur in rare cases and this is listed as one of the potential side effects. Accutane is a powerful drug, chemically related to vitamin A, which can cause severe adverse reactions. For this reason it is reserved for the most severe cases of acne which have not responded to other treatments.  Accutane remains the drug which can best lead to a long term remission for acne. There are a lot of other drugs available but you may have to continue taking them for as long as you are prone to acne as they do not 'cure' it. You may have already tried some of these but as accutane changes the skin, having taken it you may find that remedies which were previously not effective may now work for you.
Dermatologists have found that Differin (a topical retinoid) is the most effective gel for acne, especially when used in conjunction with a course of oral treatment. There is widespread resistance to erythromycin so oxytetracycline or lymecycline may be a more effective choice. Women should avoid the progesterone only mini pill or Depo shot as these can make acne worse, and take an anti-androgen pill like Yasmin or Diane35 (Dianette in the UK) which provides birth control as well as clearing acne. Dianette and oxytetracycline taken concurrently can provide really good results in women. However, you must use a condom if taking these medications together as tetracyclines may lesson the contraceptive properties of Dianette. Loiloi xx
Avatar universal
I'm 25 and was on accutane for 6 months. My skin is amazing!! No spots on my face or back - and I had a lot. However, after stopping treatment 2 months ago, my hair has started to fall out. I've been advised to start NIOXIN which is supposed to help the cells in your scalp. My hair used to be really thick and glossy, but now it's very dry, brittle and thinning daily. BEWARE of taking this drug!
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions